Pediatric Heart Expert Forum
Adderall and Structural Heart Defects
About This Forum:

Questions in this forum are answered by pediatric cardiologists, cardiothoracic surgeons and anesthesiologists from The Children's Hospital of Philadelphia. This forum is for questions and support about pediatric heart problems, symptoms and topics such as heart murmurs, palpitations, fainting, chest pain, congenital heart defects (including management and intervention), fetal cardiology, adult congenital cardiology, arrhythmias and pre-participation athletic screening.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Adderall and Structural Heart Defects

Our daughter has truncus arteriosus and had her first repair at six weeks old in Boston, her second at 4yrs of age in Philadelphia.  Dr. Spray was her surgeon and Dr. Wernovsky was her cardiologist there.  She is now 10 years old and having several academic issues at school.  We were told to consider adderal for ADD, and consulted both her pediatrician and her pediatric cardiologist in Buffalo.  I read quite a lot of frightening things online about the side effects of this drug.  Her PC is not concerned, performed an EKG after Olivia had taken the pill for a week, and it read normal.  Her pediatrician is far more concerned as she has no experience treating children with structural heart defects taking Adderal.  I need another opinion please!  I am terrified that I am doing more harm than good, but I want my daughter to do the best she can in school.  Can you give me some information?  An opinion?  Thank you so much!
Related Discussions
773655_tn?1340656399
Children who have had open heart surgery for structural heart disease seem to have a higher incidence of ADHD and learning disabilities.  As such, pediatric cardiologists are asked to give their opinion on this issue by families quite frequently.  Good school performace is very important to the overall psychosocial developement of the child.  Although there are reported adverse outcomes with some of these medications, in practice, it is rare, if at all.  If your child's cardiovascular status is stable, we would not withhold ADHD medication if it helps your child's school performace.  Your pediatric cardiologist apparently feels the same way, and I would put their opinion first in the decision to institute medication.  
3 Comments
Blank
Avatar_m_tn
Thank you so much for your response.  My husband and I found it very reassuring.  We also think we met you at CHOP during one of our visits there with our daughter.  I recognized your name immediately.  If you don't mind, I have a couple more questions...  How often would you recommend repeating EKGs?  Is every six months good enough or should they be more frequent?  Would it be a good idea to have Olivia's school nurse check her heart rate and blood pressure periodically?  She does not take any medication other than the Adderall (adderrall) and thus far has had no adverse reaction to it (other than some excessive eye blinking which I read was a potential side effect.)  Thanks again for your help!
Blank
773655_tn?1340656399
actually I think one EKG on a stable dose of medication is all that is needed.  Sometimes I do one Holter monitor for 24 hours if the child has complex heart disease as in this case.  But that would be it.  No additional monitoring unless the child has symptoms of palpitations.  Additionally she will be seeing her cardiologist on a regular basis, so that will be an excellent opportunity for checking the heart rate.
Blank
Continue discussion Blank
This Forum's Experts
773637_tn?1327450515
Jeffrey R Boris, M.D.Blank
The Children’s Hospital of Philadelphia
Philadelphia, PA
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank